Display Settings:

Format

Send to:

Choose Destination
Clin Toxicol (Phila). 2008 Dec;46(10):1083-4. doi: 10.1080/15563650701261488.

Pediatric fatality secondary to EDTA chelation.

Author information

  • 1Pittsburgh Poison Center, University of Pittsburgh Medical Center, Pittsburgh, PA 15213, USA.

Abstract

BACKGROUND:

Chelation therapy has emerged as a popular treatment modality to remove heavy metals that are thought to cause autism. We report a fatality that occurred as a consequence of chelation therapy for autism when the incorrect form of EDTA was administered.

CASE REPORT:

A five-year-old autistic male was being chelated in a physician's office. While receiving his third treatment he went into cardiac arrest. It was not determined until after the child's death that he had been given edetate disodium rather than edetate calcium disodium, causing profound hypocalcemia and triggering the cardiac events that led to his death.

DISCUSSION:

In 1991, the CDC recommended using only edetate calcium disodium, not edetate disodium, to children because edetate disodium may induce tetany and possible hypocalcemia as illustrated in this case.

CONCLUSION:

The use of chelation therapy in autistic children has not been validated and can have tragic consequences.

Comment in

PMID:
18949650
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk